Traffic flow on a road network

G. M. Coclite, M. Garavello, B. Piccoli

Research output: Contribution to journalArticlepeer-review

275 Scopus citations


This paper is concerned with a fluidodynamic model for traffic flow. More precisely, we consider a single conservation law, deduced from the conservation of the number of cars, defined on a road network that is a collection of roads with junctions. The evolution problem is underdetermined at junctions; hence we choose to have some fixed rules for the distribution of traffic plus optimization criteria for the flux. We prove existence of solutions to the Cauchy problem and we show that the Lipschitz continuous dependence by initial data does not hold in general, but it does hold under special assumptions. Our method is based on a wave front tracking approach [A. Bressan, Hyperbolic Systems of Conservation Laws. The One-dimensional Cauchy Problem, Oxford University Press, Oxford, UK, 2000] and works also for boundary data and time-dependent coefficients of traffic distribution at junctions, including traffic lights.

Original languageEnglish (US)
Pages (from-to)1862-1886
Number of pages25
JournalSIAM Journal on Mathematical Analysis
Issue number6
StatePublished - 2005
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Analysis
  • Computational Mathematics
  • Applied Mathematics


  • Scalar conservation laws
  • Traffic flow


Dive into the research topics of 'Traffic flow on a road network'. Together they form a unique fingerprint.

Cite this